Vanderbilt Asthma, Sinus, Allergy Program sees uptick in alpha-gal syndromeMar. 31, 2016, 12:35 PM
Vanderbilt’s Asthma, Sinus and Allergy Program (A.S.A.P) has seen an increase in the number of patients being treated for alpha-gal syndrome, commonly known as the red meat allergy linked to tick bites.
Just five years ago, the number of patients diagnosed and treated for alpha-gal was minimal. Allergists at A.S.A.P. have diagnosed and are currently treating approximately 160 patients with alpha-gal syndrome.
The increase is attributed to improved understanding of how alpha-gal syndrome presents as well as improved diagnostic testing.
“Alpha-gal syndrome has only recently been completely described (in the late 2000s) and was more clearly described over the last decade,” said Andrew S. Nickels, M.D., assistant professor of Medicine and Pediatrics and an allergist at A.S.A.P.
“More doctors are becoming aware of this syndrome and once identified, more tests have become commercially available for allergist to order for their patients.”
Alpha-gal is short for Galactose-alpha-1,3-galactose. This molecule is a carbohydrate molecule found in mammalian meats, most commonly cow, lamb and pork.
Hives, swelling of the lips, eyes, tongue, throat, respiratory issues, vomiting, diarrhea, increased heart rate and low blood pressure are common reactions to alpha-gal. Yet, while typical food allergies may cause a reaction within minutes, Alpha-gal creates a delayed reaction of three to six hours after exposure, making diagnosis more difficult.
In 2009, the first reports of delayed anaphylaxis, a serious, life-threatening allergic reaction, from eating red meat were described. Within a year it was discovered it was more common than thought and by 2012 thousands of cases across large areas of the southern and eastern U.S. were reported, according to a National Institutes of Health journal article.
The underlying cause of contacting “alpha-gal” was linked to being bitten by a tick, most typically the lone star tick.
“The theory is that the ticks will feed on deer and then when they bite humans, the humans are exposed to the Galactose-alpha-1,3-galactose found in the deer blood still in the tick,” Nickels said. “The human’s immune system then develops molecules call “IgE” that are specific to the “alpha gal” allergen. Once this occurs, they are prone to have allergic reactions, Nickels said.
Alpha-gal does not have a cure that can lead patients to eating red meat again, but it can be treated.
Once diagnosed, allergists recommend strict avoidance of cow, pork and lamb, and some patients may also need to avoid mammalian organs such as kidney or liver, gelatins, and possibly even milk depending on the patient, Nickels said.
Knowing how to treat allergic reactions if the patient accidentally eats an offending food is a major component of treatment.
Epinephrine auto injectors (EpiPens) are recommended at the first sign of an allergic reaction, as well as emergency care to administer more epinephrine, antihistamines, and steroids, depending on the severity of the reaction, Nickels said.
Nickels said that prevention of “alpha-gal” syndrome, as well as other tick-borne disease such as Lyme disease, likely can be achieved by making every effort to avoid being bitten by ticks.
The Centers for Disease Control and Prevention recommends tips for avoiding ticks, including walking in the center of trails, avoiding wooded or overgrown areas where ticks are more likely to live, using Permethrin treated boots and clothing during camping or hunting trips, and using DEET containing bug repellents on the skin.
Patients having symptoms such as hives, swelling of the lips or the eyes, respiratory symptoms like coughing or wheezing, or other symptoms that could be related to allergic reactions should see a Board Certified Allergy/Immunology provider to discuss their symptoms and possible testing “alpha-gal” syndrome.
A.S.A.P. has several specialists who have expertise in this type of allergy.
VICC study of cancer drug led to alpha-gal discovery
The discovery of alpha-gal syndrome happened due to the diligent work of several doctors and researchers at Vanderbilt and several universities that began as an unrelated enigma surrounding an allergic reaction to a drug used in the treatment of cancer.
Jordan Berlin, M.D., professor of Medicine, Ingram Professor of Cancer Research and co-director of Phase I Research at Vanderbilt-Ingram Cancer Center (VICC) noted that cetuximab, a drug used in the treatment of colorectal cancer, caused a severe allergic reaction shortly after being infused in patients in some parts of the United States primarily Tennessee, Arkansas and North Carolina.
Christine Chung, M.D., a former assistant professor of Medicine and Cancer Biology and VICC researcher, led the study in her lab with the results published in the New England Journal of Medicine. VICC researchers along with doctors from the University of Virginia, Stanford, Duke, Harvard and the Allergy and Asthma Clinic of Northwest Arkansas, along with Bristol-Myers Squibb and ImClone Systems, the drug’s manufacturers, discovered these patients were having a severe reaction, because they already had the pre-existing antibody, immunoglobulin E or IgE, present in their body.
The research concluded that a 21.6 percent rate of IgE antibody to a glycoprotein, which is added in the manufacturing process to the cetuximab molecule, was present. That is what caused the allergic infusion reaction. The investigation of those cases established that the reaction was causally related to pre-existing IgE antibodies.